a heads up that the vaccine might mess with your period

a dispatch from day #15 of bleeding

I got the first dose of my vaccine (Pfizer! My arm hurt and I was tired afterwards, but who knows if that’s the vaccine’s fault or I’m just always tired!) on the 18th of May. Two weeks later, I haven’t stopped bleeding.

Not from my arm! Don’t panic. That would be concerning.

I mean from my vagina. I am on day 15 of period I shouldn’t really be having at all, because I am on the contraceptive pill, but that also is especially long considering that usually the actual proper period bit (as in, not including the days when you go without a cup/tampon/pad and thus have one final blurt of fluids to stain your previously decent undwear) only lasts, what, three or four days?

Two weeks is not a long time for all things, but it is a long time to have a period, and all the fun symptoms that come alongside it, like, for me, increased irritability, bloating, headaches, tiredness, and, extreme shoulder pain that is sometimes so bad I feel like I can’t focus on anything else, I can’t sleep, and I feel like I might throw up.

That shoulder thing is weird, isn’t it. It’s been happening for years now. My right shoulder flares up in pain every month on schedule. Sometimes it’s fine, and I can just power through a few days on painkillers and stretches. Other times it’s bad. I remember in my final year of university, just as I was doing my dissertation, my shoulder was in the worst pain of all time, handing in the essay a week late would automatically take points off, and so I went to the doctor and got put on these heavy duty painkillers that felt psychedelic.

This is one of those things that I haven’t had checked out, because when it’s not happening, I think I’m exaggerating the pain, it’s not that big a deal, and then when it is, I’m in too much pain to go to the doctor. If I try to make an appointment at that time, they won’t have one for weeks, anyway, so who can be bothered?

Sure, I’m curious why having my period would make my shoulder hurt. It seems strange. But whatever, maybe it’s one of those quirks of all those wild hormones. This is what people - especially women - do. Just accept miserable mysteries of their own body as one of those things.

I mentioned it’s always been the right shoulder, right?

Well that’s been the fun thing about the two-week period: now my left shoulder has got involved. Then it was a couple of days of both shoulders at the same time.

I googled it. An article suggested it might be endometriosis. I took more painkillers, not to get rid of the pain but to reduce it enough that I could talk and think.

I started answering questions about how I was feeling post-vaccine honestly, with a ‘this is probably TMI, but…’ disclaimer, followed by a recap of my everlong period (but not the shoulder bit, because that feels like a lot to get into).

Women responded by mentioning they’d heard that the vaccine had made people’s periods heavier, and agreeing that it really should be in the little side effects leaflet.

Men said I should probably go to the doctor.

I dug out the sheet of paper they gave me after they had put a needle in me and made me sit in a marquee for 10 minutes to make sure I didn’t have a severe reaction. It lists side effects from ‘common’ to ‘rare’ to ‘not known (cannot be estimated from the available data)’. There’s just one under ‘rare’: ‘temporary one-sided facial drooping’. Under ‘very common’ are the usual; pain at injection site, tiredness, headache, muscle pain, chills, joint pain, fever.

There’s nothing about periods on there. Not even under the ‘not known’ bit. Do the people who typed up this leaflet not even know what they don’t know?

I didn’t freak out too much when my period began when it shouldn’t have, because someone at work had written a piece about people reporting heavier and irregular periods after the vaccine, back in April.

It doesn’t seem like a leap to suggest that not everyone will have seen that article or ones like it. It’s not too wild to imagine that there will be someone who begins to bleed after their injection, more than usual, and worries that something is seriously wrong.

Maybe they try to call up their doctor, or maybe they file it under ‘unexplained things my body does that I just have to put up with and worry about’ and let the stress simmer in the background.

I feel like it wouldn’t be that hard to just stick another bullet point on that leaflet. You don’t even have to get into specifics, if you don’t know them. Maybe something like…

Not known (cannot be estimated from the available data):

  • severe allergic reaction

  • weird periods. Like, maybe they’ll be longer, or heavier, or come when you weren’t expecting. We can’t say for sure or really explain why, but we’re listing this here so you don’t completely panic. Maybe if your period doesn’t stop after three weeks, though, you should panic a bit, and call your doctor?

  • also, while you’re monitoring your body for other side effects, should we maybe think about talking to a doctor about that other ‘weird’ thing that always happens that you’ve been putting up with? I get that people hate going to the doctor, it’s scary, but this cycle of ignoring pain or discomfort or a decimated sex drive or the thought that you might have ADHD, then worrying, then never getting help because you might not even be taken seriously or they won’t have answers or the answer will be a big scary thing, then continuing to worry… it seems kind of dumb and unhelpful, no?

I just think that could be helpful, you know? Knowledge is power, and all that, and my general sense is that horror stories that are unacknowledged by medical professionals only add to fear and nerves around getting the vaccine. If you just pop a side effect in a leaflet, it becomes a lot less scary, because at least it’s a thing. At least you’re prepared. A bullet point in a leaflet fills that gap that could otherwise be the perfect little space for thoughts about conspiracies and questions about what’s really in that vaccine, oh my god, what is it doing to my body.

Fill that gap. Soothe worries. Tell people to get the vaccine, but with a heads up: your period might be weird for a bit.

UPDATE:

Big thanks to the people who pointed this out: if you’re experiencing period-related side effects from the vaccine, report it here! It takes five mins and could help to get this issue included in official docs: https://coronavirus-yellowcard.mhra.gov.uk/

Reading recs:

Here’s something I think everyone should see:

Leave a comment